Hail, Levy
- When
- May 18, 9:30 AM EST
- Where
- Levy County, 5.25 mi WSW of Duttons Spur
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 29.250, -82.930
A resident of Levy County reported hail up to quarter size and wind gusts around 40 mph.
Early morning thunderstorms across north central Florida produced gusty winds and hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TBW wrote it up.
Early morning thunderstorms across north central Florida produced gusty winds and hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at May 18, 7:22 AM EST, 2 hours 8 minutes earlier.
Area Forecast Discussion National Weather Service Tampa Bay Ruskin FL 822 AM EDT Fri May 18 2018 .AVIATION... Mixed cloud decks above 030k ft to keep generally VFR conditions through the day with afternoon brief MVFR in VC SHRA/TSRA mainly between 15-20Z for the northern terminals (KTPA/KPIE/KLAL/KSRQ) and between 18-22Z for the southern terminals (KPGD/KFMY/KRSW). && .MARINE... Weakened gradient to produce winds around 10kts and seas around 2 ft or less as afternoon seabreeze may briefly bump up winds and chop. && .Prev Discussion... /issued 434 AM EDT Fri May 18 2018/ SHORT TERM (Today - Saturday)... The upper low that has been the main culprit of all the rainfall this week has moved north into the Mississippi River Valley and is expected to fill to an open trough later today that extends south into the eastern half of the Gulf of Mexico. This trough will slowly move northeast into the Great Lakes region through Saturday and further weaken. Farther to the east near Bermuda, upper ridging extends southwest over the Bahamas through Saturday. On the surface, the low that has been over the northeast gulf has lifted north. South-southwest winds associated with this low will continue through the day which will allow for showers and storms to develop over the gulf coast waters and move toward the west coast through the morning hours. PWAT values will slightly drop to around 1.5 to 1.75 inches as the sub-tropical high ridges west, but the lingering moisture associated with return flow on the west side of the sub-tropical high and daily sea breeze interactions will keep high rain chances over the region. Showers will push onshore by mid morning and progress eastward over the inland counties through the afternoon with 40-70 percent POPs expected. Temperatures will be warm and muggy with daytime highs in the low to mid 80's and overnight lows in the low to mid 70's. Long Term (Sunday through Thursday)... Global guidance ensembles showing an large-scale pattern quite condusive for showers and storms for the second half of the weekend. Although details are simulated differently from member to member, appears as through a migratory mid/upper level impulse will drift northward from over Cuba/FL Straits into the eastern Gulf of Mexico during Sunday. This feature will bring with it abundant column moisture and at least some synoptic support for large-scale lift. In addition, a lower level southeasterly flow pattern will favor convergence along the FL west coast to aid in sustaining updrafts. There is some question about whether this lower level flow may be too strong to allow any kind of defined sea-breeze on the FL west coast. However, if it does not, at the very least terrestrial heating will set a broader convergence zone at the coast, as the feeble sea-breeze development slows momentum of the nearshore waters. Either way, the ingredient appear in place to support numerous showers/storms developing and migrating east to west across the peninsula during the day. Convective coverage will peak in the afternoon/ early evening hours. Most members are suggesting PW values for Sunday peaking over 2", and in some cases, well over 2". This degree of deep moisture suggests the potential for localized very heavy rainfall amounts, similar to some of the localized flooding seen across the region the past several days. This potential will need to be monitored closely as we head through the next several forecast cycles. Ensemble begin to diverge a bit as we head into Monday. The GFS and many of its ensemble members hold a similar pattern to Sunday, with upper support still in place over the eastern Gulf of Mexico, resulting in deep moisture and continued development of numerous showers. The ECMWF is more progressive with the upper energy, and lifts the main support and associated moisture to our north. This scenario leaves a more typical distribution of showers across the region under E/SE flow, and would be skewed toward best shower chances not occurring till late in the day. The GFS camp of members would suggest a much earlier start to convection...or even just a continuation from Saturday into Sunday. The middle of next week is looking to follow a more typical summer- like pattern for our area. The deepest moisture, even from the GFS, lifts away from our area and keeps our daily rain chances more related to sea-breeze / large scale low level flow interactions. With this in mind, rain chances look for scattered in Nature, and mainly for the afternoon/evening hours. Temperatures will likely run a bit below normal during Sunday given the clouds and abundant shower activity, and then run near normal for later May for the rest of the forecast period. MARINE... The area of low pressure that has been over the northeast Gulf of Mexico has finally lifted north into Georgia. As the low moves north, subtropical high pressure near Bermuda will become the dominant weather feature influencing the weather over the gulf coast waters. The winds will shift from south-southwest today to a more east- southeast on Saturday. Winds will remain 10 knots or less through Sunday. At that time, a trough of low pressure approaches from the south which will produce higher winds around 15 knots as it moves northwest. The only marine concerns expected will be higher winds and seas as well as dangerous lightning associated with passing thunderstorms. FIRE WEATHER... Continued abundant moisture will keep relative humidity values high across west central and southwest Florida. This combined with daily rain showers and thunderstorms will preclude any fire weather concerns through the week. && .Preliminary Point Temps/PoPs... TPA 82 73 82 72 / 30 20 70 40 FMY 83 72 82 71 / 30 20 70 70 GIF 83 72 83 70 / 60 60 80 40 SRQ 80 72 81 71 / 30 10 60 40 BKV 83 70 84 69 / 40 30 70 40 SPG 83 74 85 72 / 30 10 60 40 && .TBW WATCHES/WARNINGS/ADVISORIES... FL...None. Gulf waters...None. && SHORT TERM/AVIATION/MARINE/FIRE WEATHER...25/Davis MID TERM/LONG TERM/DECISION SUPPORT...99
Hazardous Weather Outlook National Weather Service Tampa Bay Ruskin FL 536 AM EDT Fri May 18 2018 FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165- 239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870- 873-876-181600- Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy- Coastal Citrus-Coastal Hernando-Coastal Pasco- Coastal Hillsborough-Coastal Manatee-Coastal Sarasota- Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus- Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee- Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters- Charlotte Harbor and Pine Island Sound- Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM- Coastal waters from Englewood to Tarpon Springs FL out 20 NM- Coastal waters from Bonita Beach to Englewood FL out 20 NM- Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM- Waters from Englewood to Tarpon Springs FL out 20 to 60 NM- Waters from Bonita Beach to Englewood FL out 20 to 60 NM- 536 AM EDT Fri May 18 2018 This Hazardous Weather Outlook is for West Central And Southwest Florida. .DAY ONE...Today and Tonight. ...THUNDERSTORM IMPACT... Scattered thunderstorms are expected today, with the majority of the storm coverage occurring inland from the coast. The main threat with any storms today will be locally heavy rains and occasional lightning strikes. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. ...THUNDERSTORM IMPACT... Scattered to numerous thunderstorms are expected through the upcoming weekend and possibly into the early portion of next week. The main threat with any storms will be locally heavy rains and occasional lightning strikes. ...FLOOD IMPACT... Significant rainfall totals are expected across much of the region through the upcoming weekend. When combined with recent heavy rainfall, this additional rain is likely to produce localized flooding of low- lying and poor drainage areas as well as the ponding of water on roadways. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. However, spotters are asked to report any flooding that is encountered through the weekend. Mroczka
The Tampa radar (KTBW), 179 km away, was scanning. The volume nearest the first event began at 14:29 UTC.
1 hail. Local standard time, as filed.
A resident of Levy County reported hail up to quarter size and wind gusts around 40 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749309.